logo

DermNet NZ

  

Facts about the skin from DermNet New Zealand Trust. Topic index: A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Non-steroidal anti-inflammatory drugs and their skin side effects

What are non-steroidal anti-inflammatory drugs?

Non-steroidal anti-inflammatory drugs (NSAIDs) are medications used regularly in the treatment of arthritis and intermittently for fever, pain and headache.

They are most commonly used systemically, usually as an oral formulation but can also be used as a suppository or administered by intramuscular injection. Topical gels and creams containing NSAIDs may be applied to sports injuries, painful joints and, most recently, for the treatment of solar (actinic) keratoses (sun spots). NSAIDs are taken by children and adults.

Classification of NSAIDs

Non-steroidal anti-inflammatory drugs can be classified by action (effect on the COX enzymes) and chemical structure as traditional, non-selective COX inhibitors or as selective COX2 inhibitors.

Non-selective COX inhibitors
Acetates Diclofenac, indomethacin, sulindac
Fenamates Mefenamic acid
Oxicams Piroxicam
Propionates Ibuprofen, ketoprofen, naproxen
Pyrazolones Phenylbutazone
Salicylates Aspirin, diflunisal
Selective COX2 inhibitors
More COX2 selective Meloxicam, nimesulid
Coxibs First generation, highly selective: celecoxib
Second generation, highly selective: etorcoxib, valdecoxib

Another way to classify them is by half-life.

Short-medium half-life
(<6 hours)
Aspirin, diclofenac, ibuprofen, indomethacin, ketoprofen
Long half-life
(>10 hours)
Diflunisal, naproxen, phenylbutazone, piroxicam, sulindac

Skin side effects of NSAID: general information

Many skin side effects are seen with many different medications and are not specific or diagnostic for any particular medication or chemical structure. Most are mild but they can rarely be life-threatening.

NSAIDs are one of the commonest drug groups to cause skin side effects. The gastrointestinal tract and the skin are the two body systems most likely suffer a side effect with NSAIDs.

It is difficult to estimate the frequency of skin side effects with NSAIDs as they are commonly purchased without prescription, and only those reactions worrying enough to present to a hospital are usually recorded. Most studies assess presentations to hospital A &E (Emergency or Casualty) departments, serious reactions that require admission to hospital or study adverse drug reactions occurring in an inpatient population. In one prospective study of nearly 20,000 inpatients, 0.3% of those prescribed a NSAID developed a generalized skin reaction including morbilliform rash, urticaria, angioedema, serum sickness-like reaction and erythema nodosum. In a meta-analysis of randomized clinical trials, skin side effects were reported in 1–2% of patients using NSAIDs.

As with most drug-induced skin reactions, withdrawal of the trigger medication results in resolution of the rash, although this may take some months and is not universal.

Skin side effects of topical NSAIDs gels and creams

Topical diclofenac gel is available for the treatment of sundamaged skin, including actinic keratoses. Skin side effects reported in clinical trials that were seen more commonly with the active gel compared to the vehicle placebo, included allergic contact dermatitis, dryness (irritant dermatitis) and scaling.

The use of topical NSAIDs gels or creams to treat pain has been reported to cause a photocontact dermatitis. Most commonly this has occurred with ketoprofen gel with an incidence of 0.013-0.028/1000. Often the reaction appears after stopping the application when the skin is next exposed to sunlight. Therefore it is usually reported in summer. The reaction commonly extends beyond the area where the gel had been applied. The reaction can be severe, requiring hospital admission in some cases. Testing has shown this to be a photoallergic contact dermatitis, crossreacting with other NSAIDs including tiaprofenic acid, fenofibrate, oxybenzone and benzophenone. Bufexamac has also been reported to cause contact dermatitis.

Common skin side effects of systemic NSAIDs

Common non-specific skin reactions to NSAIDs are:

Pseudoporphyria from nonsteroidal anti-inflammatory drug
Pseudoporphyria
Urticaria from nonsteroidal anti-inflammatory drug
Urticaria
Fixed drug eruption from nonsteroidal anti-inflammatory drug
Fixed drug eruption
Skin side effects from non-steroidal anti-inflammatory drugs

Less common, rare or serious cutaneous side effects of systemic NSAIDs

These skin side effects include:

Skin reactions seen uniquely or most commonly with systemic NSAIDs

A number of skin reactions have been reported either to occur only with systemic NSAIDs or NSAIDs appear to be a common trigger. These include:

  1. Hypersensitivity/intolerance to nonselective NSAIDs
  2. Pseudoporphyria, particularly with naproxen
  3. Exacerbation of chronic ordinary urticaria
  4. True allergic reaction
  5. Effect on urticaria pigmentosa

1. Hypersensitivity/Intolerance to NSAIDs

NSAIDs can cause a pseudo-allergy due to their pharmacological effects with a prevalence rate of 0.1-0.3%. It is believed to be due to inhibition of the enzyme COX1. Typically in this condition, the reaction develops with multiple different drugs in this family, unlike a true allergy where it is a reaction to a specific drug.

Predisposing factors are:

  1. Atopic tendency (eczema, asthma, hay fever)
  2. Female sex
  3. Young adult life
  4. History of chronic urticaria
  5. Use of NSAIDs for acute pain
  6. Use of traditional non-selective NSAIDs

The most common presentation of NSAID hypersensitivity is facial swelling, particularly around the eyes (angioedema). One third of patients present with a mixed pattern of skin (angioedema and/or urticaria) and respiratory symptoms including cough, breathlessness, rhinorrhoea (runny nose), tearing or upper respiratory tract swelling.

There are four presentations recognised:

  1. patients with an atopic tendency – urticaria is the usual presentation, rarely involving the airways. 80% of intolerant-to-NSAID patients are atopic.
  2. in non-atopics, urticaria and anaphylactic reactions,
  3. or urticaria and angioedema with no respiratory symptoms can occur.
  4. patients with asthma, nasal polyps, eosinophilia and chronic rhinoconjunctivitis (Widal syndrome) – NSAIDs can cause swelling of the upper airways, bronchospam and, less commonly, urticaria.

In general, selective COX2 inhibitors are well tolerated by most patients who have experienced this reaction with non-selective NSAIDs, but skin reactions have been reported rarely even with these. Total avoidance of aspirin and NSAIDs is only essential where there has been a serious reaction such as upper airway swelling.

2. Pseudoporphyria

Pseudoporphyria resembles true cutaneous porphyria tarda. It was first reported with naproxen, but has subsequently been seen with other propionate type NSAIDs. It presents with skin blistering and fragility, sun sensitivity and scarring, so clinically looks like porphyria cutanea tarda, but on specific biochemical testing, there is no abnormality detected.

In children, early onset pauci-articular arthritis (a type of arthritis affecting only one or two joints) is a major risk factor for developing this skin reaction. In one study, 11% of children treated with naproxen developed pseudoporphyria cutanea tarda after an average of 18 months. Ceasing the naproxen did not always clear the skin problems.

3. Exacerbation of chronic urticaria

Patients suffering from chronic idiopathic or ordinary urticaria or dermographism may notice a worsening or relapse of their condition when taking aspirin or other NSAIDs. The rash may appear within minutes to hours after taking any one of this group of medications. It is rarely serious but often involves the mucous membranes.

4. Allergic reaction

True allergic reactions involving specific IgE can occur but are fortunately rare as they can be potentially fatal. They can be distinguished from the hypersensitivity/intolerance syndrome as there is usually no crossreactivity with other NSAIDs groups.

5. Salicylates in urticaria pigmentosa

Salicylates including aspirin can cause mast cell degranulation and aggravation of symptoms in patients suffering from urticaria pigmentosa.

Chemoprevention of the development of nonmelanoma skin cancers

There was some suggestion that taking a NSAID longterm might prevent the development of nonmelanoma skin cancer. However, the most recent analyses of skin cancer prevention trials suggest that longterm use of NSAID probably does not significantly prevent skin cancer development, but perhaps short term use may.

Related information

References:

On DermNet NZ:

Other websites:

Books about skin diseases:

See the DermNet NZ bookstore

Author: Dr Delwyn Dyall-Smith FACD, Dermatologist

DermNet NZ does not provide an online consultation service.
If you have any concerns with your skin or its treatment, see a dermatologist for advice.